Georgia, 2011

Damaging Winds in Georgia, August 12, 2011

August 12, 2011 · NWS CHS · 2 events in 2 counties and zones

A stationary front was present over southeast Georgia. This in combination with a very moist and unstable air mass favored the development of showers and thunderstorms during peak heating hours in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A stationary front was present over southeast Georgia. This in combination with a very moist and unstable air mass favored the development of showers and thunderstorms during peak heating hours in the afternoon. A few thunderstorms became strong as weak perturbations in the mid levels passed over the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 12, 2:26 PM EST, 58 minutes earlier.

Area forecast discussion, Aug 12, 2:26 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
326 PM EDT FRI AUG 12 2011

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL REMAIN OVER THE SOUTHEAST STATES
INTO THE UPCOMING WEEKEND. A COLD FRONT WILL APPROACH THE AREA FROM
THE WEST SUNDAY AND MOVE THROUGH THE REGION SUNDAY NIGHT. HIGH
PRESSURE WILL THEN REBUILD OVER THE AREA THROUGH MUCH OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A COMPLEX SURFACE PATTERN REMAINS IN PLACE ACROSS THE LOCAL
FORECAST AREA WITH A PLETHORA OF CONVECTIVE OUTFLOW BOUNDARIES
NOTED ON KCLX RADAR DATA. 12/19Z SURFACE ANALYSIS PLACED 1013MB
LOW PRESSURE AROUND THE SAVANNAH AREA AND IS EMBEDDED WITHIN A
SURFACE TROUGH EXTENDING FROM ROUGHLY WALTERBORO INTO THE SAVANNAH
METRO THEN ARCING OFFSHORE TO NEAR BUOY 41008. A STATIONARY FRONT
IS POSITIONED FARTHER INLAND ROUGHLY ALONG A MACON-ORANGEBURG-
FLORANCE-NEW BERN LINE WHERE DEWPOINTS FALL OFF FAIRLY QUICKLY TO
ITS NORTH.

SHOWERS/TSTMS CONTINUE TO DEVELOP WITHIN A MODERATELY TO
STRONGLY UNSTABLE ENVIRONMENT. SBCAPES HAVE RISEN TO 25000-4000
J/KG SOUTH OF THE CHARLESTON METRO AREA WITH LOW-LEVEL CONVERGENCE
STEADILY INCREASING ALONG THE SAVANNAH RIVER. HIGH RESOLUTION
MODEL GUIDANCE HAS BEEN CONSISTENT FOR SEVERAL RUNS NOW IN
DEVELOPING SCATTERED-NUMEROUS TSTMS BETWEEN THE SAVANNAH RIVER AND
INTERSTATE 16 OVER THE NEXT FEW HOURS WITH ACTIVITY SLOWLY WORKING
SOUTH TO THE ALTAMAHA RIVER BY SUNSET. CURRENT RADAR TRENDS
INDICATE THIS GUIDANCE IS ON TRACK WITH A RECENT UPTICK IN
CONVECTION NOTED. WILL CONTINUE TO HIGHLIGHT 50-70 PERCENT POPS
FOR A GOOD PORTION OF THE FORECAST AREA THROUGH SUNSET WITH THE
HIGHEST POPS CLUSTERED ROUGHLY ALONG AND NORTH OF I-16 UP THROUGH
BEAUFORT. ACTIVITY SHOULD BE WEAKENING AS IT DROPS SOUTH CLOSER TO
ALTAMAHA WHERE DEWPOINTS ARE LOWER SO HIGH-END CHANCE POPS NEAR 50
PERCENT SEEMS REASONABLE THERE. ACTIVITY HAS LIKELY PEAKED IN THE
CHARLESTON METRO AREA WITH THE ATMOSPHERE BEING SIGNIFICANTLY
OVERTURNED FROM EARLIER TSTMS...BUT IT WILL TAKE SOME FOR
LINGERING ACTIVITY TO WIND DOWN.

RUC WIND PROFILES INDICATE A 850-700MB COL AREA REMAINS ANCHORED
OVERHEAD AND WITH PWATS IN EXCESS OF 2 INCHES IN PLACE...TSTMS
WILL BE EFFICIENT SLOW MOVING RAIN PRODUCERS. LOCALLY HEAVY RAIN
AND POSSIBLE FLASH FLOODING IS POSSIBLE ALONG WITH A FEW DAMAGING
WET MICROBURSTS.

ACTIVITY WILL GRADUALLY WIND DOWN OVERNIGHT...ALTHOUGH A
STRENGTHENING ONSHORE FLOW COULD SUPPORT ADDITIONAL SHOWERS/TSTMS
REDEVELOPING LATE...ESPECIALLY ACROSS THE FAR NORTHERN ZONES. WILL
KEEP 20/30 PERCENT POPS IN PLACE TO TAKE THIS POSSIBILITY INTO
ACCOUNT. LOWS WILL RANGE FROM THE LOWER-MID 70S INLAND WITH MID-
UPPER 70S COAST...ALTHOUGH THEY COULD BE LOCALLY LOWER AT TIMES
IN/NEAR TSTMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
SATURDAY...A LINGERING SURFACE TROUGH AND DEEP MOISTURE COULD SPUR
ISOLATED SHOWERS/STORMS DURING THE MORNING HOURS. BY AFTERNOON THE
TROUGH SHOULD WEAKEN WHILE THE BEST CONVECTIVE CHANCES SHIFT INLAND
WHERE THE GREATEST SURFACE HEATING IS ANTICIPATED. SINCE THERE
APPEARS TO BE LITTLE IN THE WAY OF SHORTWAVE ENERGY TO ENHANCE
CONVECTION ON SATURDAY WE HAVE CAPPED AFTERNOON POPS AT 20-30
PERCENT. HIGHS ARE EXPECTED TO TOP OUT BETWEEN 90 AND 93.

SATURDAY NIGHT...ANY LINGERING SHOWER/THUNDERSTORM ACTIVITY
SHOULD DIMINISH BY MIDNIGHT. RAIN FREE CONDITIONS THEN ANTICIPATED
THROUGH DAYBREAK SUNDAY AS THE DEEPEST MOISTURE AND STRONGEST
FORCING FOR ASCENT IN ASSOCIATION WITH THE APPROACHING COLD FRONT
REMAIN WELL WEST OF THE AREA. LOW TEMPERATURES SHOULD BOTTOM OUT
IN THE LOW TO MID 70S.

SUNDAY AND SUNDAY NIGHT...MODEL SOLUTIONS REMAIN IN GOOD
AGREEMENT SHOWING A COLD FRONT APPROACHING FROM THE WEST DURING
THE DAY THEN MOVING THROUGH THE REGION PRIOR TO DAYBREAK MONDAY.
THE COMBINATION OF DEEP MOISTURE...IMPRESSIVE DYNAMIC FORCING FOR
THIS TIME OF YEAR...AND THE AFTERNOON SEA BREEZE SHOULD RESULT IN
FAIRLY GOOD COVERAGE OF SHOWERS/THUNDERSTORMS ACROSS THE AREA.
THEREFORE...WILL CONTINUE WITH THE HIGH CHANCE POPS AREA WIDE.
WILL CONTINUE TO MENTION THE POTENTIAL FOR SEVERE WEATHER IN THE
HAZARDOUS WEATHER OUTLOOK AS WELL...WITH AN UNSEASONABLY STRONG
COLD FRONT AND DEEP UPPER LEVEL TROUGH MOVING THROUGH THE REGION
AND INTO A MODERATELY UNSTABLE AIRMASS. THE MAIN HAZARDS APPEAR TO
BE DAMAGING STRAIGHT LINE WINDS AND MARGINALLY SEVERE HAIL. HIGH
TEMPERATURES ARE EXPECTED TO TOP OUT IN THE LOW TO MID 90S.

EXPECT SHOWERS AND THUNDERSTORMS TO GRADUALLY DIMINISH FROM WEST TO
EAST SUNDAY NIGHT...BUT SOME PRECIP COULD PERSIST OVER THE WATERS
INTO MONDAY MORNING. ELSEWHERE DRIER...MORE STABLE AIR MOVING IN
FROM THE NORTHWEST SHOULD RESULT IN DRY CONDITIONS FOR THE REST OF
THE DAY. EXPECT TEMPERATURES TO TOP OUT IN THE LOW TO MID 90S...BUT
THE LOWER HUMIDITY VALUES WILL BE A RELIEF FROM THE MUGGY CONDITIONS
OF LATE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODEL SOLUTIONS ARE IN GOOD AGREEMENT SHOWING HIGH PRESSURE AND A
DRIER AIRMASS BUILDING OVER THE SOUTHEAST STATES THROUGH MUCH OF
NEXT WEEK. AS A RESULT...WE CONTINUE TO EXPECT A DRY PERIOD OVER
SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA...AND WILL KEEP THE
FORECAST RAIN FREE AT THIS TIME. TEMPERATURES ARE EXPECTED TO RUN
NEAR TO SLIGHTLY ABOVE NORMAL...ALTHOUGH LOWER HUMIDITY LEVELS WILL
MAKE IT FEEL QUITE A BIT MORE COMFORTABLE THAN THE PAST SEVERAL
WEEKS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
INITIATED KCHS WITH TSRA AS A CLUSTER OF THUNDERSTORMS AFFECTS THE
CHARLESTON AREA. EXPECT ADDITIONAL DEVELOPMENT THIS AFTERNOON...THUS
MAINTAIN MENTION OF CB THROUGH 00Z. EXPECT CONVECTION DEVELOPMENT TO
HOLD OFF UNTIL AFTER 20Z AT KSAV...BUT MODELS SUGGEST THUNDERSTORMS
WILL LINGER A COUPLE HOURS PAST SUNSET ACROSS SOUTHEAST GEORGIA.
COVERAGE OF CONVECTION STILL REMAINS UNCERTAIN ACROSS GEORGIA
PORTIONS...THUS WILL HOLD OFF ON ANY MENTION OF TS AT KSAV FOR NOW
AND WILL HANDLE THIS WILL AMENDMENTS IF NEEDED. SREF AND SOME GUIDANCE
SUGGEST FOG DEVELOPMENT BY EARLY SATURDAY AND WITH PLENTY OF
LINGERING LOW LEVEL MOISTURE...WILL KEEP MENTION OF VFR FOG IN TAFS.
HOWEVER...CLOUD COVERAGE OVERNIGHT COULD HINDER DEVELOPMENT. WILL
REEVALUATE THIS AT THE NEXT TAF ISSUANCE.

EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS AND THUNDERSTORMS MAY
BRIEFLY REDUCE VSBYS AND/OR CIGS SATURDAY THROUGH SUNDAY...PRIMARILY
DURING THE AFTERNOON/EVENING HOURS. OTHERWISE VFR CONDITIONS SHOULD
PREVAIL.

&&

.MARINE...
THERE ARE NO CONCERNS TONIGHT OUTSIDE OF TSTMS. WINDS WILL BE LESS
THAN 10 KT WITH SEAS 1-2 FT.

A WEAK TROUGH OF LOW PRESSURE WILL REMAIN OVER THE SOUTHEAST STATES
ON SATURDAY. A COLD FRONT WILL APPROACH THE AREA FROM THE WEST ON
SUNDAY AND MOVE THROUGH THE WATERS SUNDAY NIGHT. HIGH PRESSURE WILL
THEN REBUILD OVER THE AREA EARLY NEXT WEEK. OVERALL THE STRONGEST
WINDS IN THE COASTAL WATERS WILL BE AT NIGHT WITH NOCTURNAL SURGING
AND ALONG THE COAST DURING THE AFTERNOON/EVENING WITH THE SEABREEZE.
WE DO EXPECT AN ENHANCED SURGE SUNDAY AFTERNOON THROUGH SUNDAY NIGHT
ASSOCIATED WITH THE COLD FRONTAL PASSAGE. WIND SPEEDS COULD APPROACH
SMALL CRAFT ADVISORY LEVELS FOR PORTIONS OF THE WATERS DURING THIS
PERIOD...BUT IT WOULD MAINLY BE IN OCCASIONAL GUSTS. THEREFORE AT
THIS POINT WE DO NOT FORESEE ANY ADVISORIES.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 12, 3:32 AM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
432 AM EDT FRI AUG 12 2011

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-130900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
432 AM EDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL APPROACH THE AREA
FROM THE WEST ON SUNDAY AND MOVE THROUGH THE REGION SUNDAY NIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
SOME OF THESE COULD BECOME SEVERE WITH DAMAGING STRAIGHT LINE
WINDS BEING THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 12, 1:19 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
219 PM EDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      LADSON                  32.99N  80.11W
08/12/2011                   CHARLESTON         SC   SOCIAL MEDIA

            WATER UP TO CAR HOODS OFF HIGHWAY 78 IN LADSON.

&&

EVENT NUMBER CHS1100821
Special weather statement, Aug 12, 2:42 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT FRI AUG 12 2011

SCZ047-048-051-122015-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
342 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER AND BEAUFORT
COUNTIES THROUGH 415 PM EDT...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MITCHELLVILLE...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GRAHAMVILLE...JASPER...OLD HOUSE...RIDGELAND AND SWITZERLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3250 8077 3233 8094 3249 8113 3260 8099
TIME...MOT...LOC 1942Z 307DEG 4KT 3246 8101
Special weather statement, Aug 12, 2:58 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT FRI AUG 12 2011

GAZ088-SCZ040-122045-
ALLENDALE-SCREVEN-
358 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN AND ALLENDALE
COUNTIES THROUGH 445 PM EDT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF BURTONS FERRY LANDING TO MILLHAVEN...MOVING EAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BURTONS FERRY LANDING...HILLTONIA...MILLHAVEN...APPLETON...MARTIN...
MILLETT AND SEIGLING...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3304 8157 3305 8157 3308 8162 3310 8162
      3316 8154 3311 8134 3307 8129 3278 8149
      3292 8176
TIME...MOT...LOC 1958Z 291DEG 12KT 3299 8155 3294 8168

33
Local storm report, Aug 12, 3:20 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     2 SSW OLD HOUSE         32.43N  80.92W
08/12/2011                   JASPER             SC   LAW ENFORCEMENT

            TREES DOWN ON HONEY LANE.

&&

EVENT NUMBER CHS1100822
Local storm report, Aug 12, 3:22 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
422 PM EDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     1 ENE GRAHAMVILLE       32.48N  80.95W
08/12/2011                   JASPER             SC   LAW ENFORCEMENT

            TREES DOWN ON GLOVER ROAD.

&&

EVENT NUMBER CHS1100823
Local storm report, Aug 12, 3:24 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
424 PM EDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     2 ESE GRAHAMVILLE       32.47N  80.93W
08/12/2011                   JASPER             SC   LAW ENFORCEMENT

            TREES DOWN ON CHICKADEE STREET.

&&

EVENT NUMBER CHS1100824

The radar

The Charleston,SC radar (KCLX), 46 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Effingham

When
August 12, 3:24 PM EST to 3:25 PM EST
Where
Effingham County, 2.38 mi SSE of Rincon
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
32.270, -81.210

The public reported 6 pine trees snapped along Palmetto Drive southeast of Rincon.

Thunderstorm Wind, Liberty

When
August 12, 5:40 PM EST to 5:41 PM EST
Where
Liberty County, 1.17 mi E of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.800, -81.410

Law enforcement reported trees and power lines down on Lake Gale Drive and near the intersection of Highway 18 and Highway 84.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343010, 343011.